Does anyone get ET symptoms when their platelets are elevated?

Hi Everyone, I have ET Jak2 positive and take 2 x 500 mg Hu daily and aspirin. I was diagnosed in 2011 after presenting to my GP with a host of symptoms so it wasn't a routine blood test. I feel dizzy, woozy, spaced out, blurred vision, itchy, tired etc when my platelets are high. Does anyone else feel this because I note lots of people don't have symptoms!!!!!!

I recently halved my dose of Hu to give my white cells a chance to climb as they where too low. A month on and I feel odd and I know when I go to see the Consultant tomorrow they will have climbed and he will have to increase my dose again.

Is this unusual or are there others out there as sensitive as I am? Best wishes Indy x

9 Replies

  • Hi Indy_Pindy, the advice we have in our ET leaflet is that 'some people with ET don't experience any symptoms in the early stages and remember everyone is different so not every person has the same combination of symptoms to the same degree of severity, one study asked 709 patients with ET about the most significant symptoms with fatigue being the most common, night sweats next, bone pain, itching, fevers, spleen pain and undesired weight loss'. So we are all different in the symptoms we experience and there isn't really a 'usual' or 'unusual' where ET, or any of the MPNs is concerned. My ET was diagnosed very much like yours, I had dizzy spells, felt disorientated, tired, couldn't concentrate very well, head pains, so a blood test and seeing a haematologist confirmed my ET, I am also on Hydroxycarbamide and feel much better for being on it, the symptoms have definitely lessened though not gone away completely, so I sympathize with you. I hope you get on ok at your appointment tomorrow. Best wishes, Maz.

  • I too have ET JAK2 positive for last 7years. Same symptoms as yourself take Hydroxy, Aspirin Allopurinol, Atorvastatin, Zoton, and Calcichew D Forte. Never needed these before. Hydroxy no longer effective. Platelets go way up - was taking 1500 x 5 and 1000 x 2 but this means I suffer enormously with mouth ulcers and swelling to the degree that I can neither eat nor drink. Only 51kg in weight have always been light and I am 62 and have had TIA. . Last week saw Haematologist and she said I have to seriously consider different drug - Anagralide. Platelets keep rising hydroxy causes too many other problems if increased. She's going to post out information on Anagralide and next appointment mid Dec when I have to make a decision. As she says hydroxy not doing it anymore. Worried about change. But seems no other options now.

  • Sorry pressed button by mistake! My ET symptoms come and go but for a long while I managed. Piriton for itching and bread soda batbs. No showering for years always brings on the itching. Sweats and bone pain on occasions not all the while - though it all seems like forever when it occurs. Good luck with it all.

  • Thank you both for taking the time to reply, it is really appreciated. I have had the worse nights sleep in ages with the most awful itch I have experienced in a long time. Its mainly my upper arms and shoulders, the more you itch the worse it gets and then you lie there trying not to itch, its torture. Going to see the Consultant this morning, so do hope we can increase my Hu again, obviously it has been keeping a lot of my symptoms at bay. However, like you Bruddery the mouth ulcers and infections have been getting more and more frequent on the Hu. Most of the time I look really well but when I am like this I look absolutely dreadful, and that adds to the stress of it all. My appointment is later this morning so fingers crossed. Thank you x

  • This is a reply to Bruddery as I have had the same problems as they have. After 6 years on HU it now longer kept the platelets down and my hematologist was reluctant to increase the dose. I went over to Anagralide earlier this year and my platelets are on the way down. As this medication is specific for platelets I asked why it is not the drug of choice. I was told that it can affect the heart and so it is not used in older patients if HU works. I had an ECG before I started, my heart is sound, so over I went. No side effects except possibly some visual disturbances certainly nothing like HU. A change in medication can be a worry but so can high doses of HU. If you have faith in you specialist go for it, if not ask for a second opinion.

    Best wishes


  • Thanks for the reassurance on switching treatments. It's one thing the specialists saying to change but to hear from someone who has gone through it that is reassuring. Thanks. Jan

  • Hi Maz and Bruddery just a little update: My platelets had climbed but not as much as I expected. They had jumped from 376 to 520. I had a good chat with my lovely Consultant and we are just going to increase the Hu to 1 daily and 2 on a Sat and Sun. He was pleased with my neutrophils and he admitted he was very concerned with how low they had gone a month ago. As I am keen to keep my white cells up, I am happy to see how things go. He has prescribed some antihistamines for the itch and I am determined to help myself through quality rest, diet and exercise.

    Bruddery and Mel - I too was prescribed Anagralide when I was first diagnosed but unfortunately after a few months they became ineffective plus I was also getting serious heart flutters, hence he started me on the Hu.

    On a lighter note I made a friend at the clinic - I got chatting to a lovely lady who has ET and we have exchanged email addresses. I said I would send her the link for MPD Voice. Thank you once again, Indy :)

  • Hi Indy_Pindy, glad to hear your bloods are better than you had hoped. I have PV but know only too well what an itch is. I also have sore bones just now. I am not on any meds yet just controlled by venesection. Had a shoulder op on 13 Oct and haematocrit was sitting at .45 which usually means I get a pint taken off but nurse at clinic decided to leave it until after op. After op got blood test as instructed and nurse emailed me with results to I needed to get my pinta off! Unfortunately she had read the wrong results and I didn't need blood off after all but too late. My hct is sitting about .37 so feeling pretty yuk!!

    Glad you are reassured and you have also met someone to talk to. Like this forum it makes all the difference. Regards Aime x

  • Hello Aime so sorry to hear about your bloods after your operation. As if the trauma of a shoulder operation isn't enough!! I hope your feeling better soon. Best Wishes Indy x

You may also like...